Alabama, 2015

Damaging Winds in Alabama, April 25, 2015

April 25, 2015 · NWS BMX · 3 events in 3 counties and zones

A Mesoscale Convective System (MCS) moving along the central Gulf Coast Region moved into south Alabama during the afternoon and produced isolated severe storms across the southern portions of central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A Mesoscale Convective System (MCS) moving along the central Gulf Coast Region moved into south Alabama during the afternoon and produced isolated severe storms across the southern portions of central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 25, 2:37 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 25, 2:37 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT SAT APR 25 2015

.DISCUSSION...

THE SECOND ROUND OF CONVECTION HAS PUSHED INTO ALABAMA FROM
MISSISSIPPI. THE CORE OF THE MCS WILL TRACK EASTWARD ALONG THE
IMMEDIATE GULF COAST...BUT SOME ISOLATED STORMS ON THE NORTHERN
FRINGES OF THE COMPLEX COULD STILL BECOME SEVERE. THE ACTIVITY
SHOULD BE MOSTLY EAST OF CENTRAL ALABAMA BY 6 PM THIS EVENING...
AND JUST LEFT SMALL RAIN CHANCES IN FOR THE EASTERN COUNTIES
THROUGH 9 PM TO HANDLE ANY LINGERING STORMS. A SURFACE LOW WILL
PASS TO THE NORTHEAST OF ALABAMA LATER TONIGHT AND A COLD FRONT
WILL PUSH INTO NORTH ALABAMA ON SUNDAY. THE AIR MASS WILL BE
MOISTURE STARVED FOR ANY CONVECTION ALONG FRONT ON SUNDAY. THE
FRONT WILL BRING SOME COOLER AND DRIER AIR INTO ALL OF CENTRAL
ALABAMA SUNDAY NIGHT AND MONDAY. SOME OF THE NORTHERN COUNTIES
WILL LIKELY SEE LOWS IN THE MIDDLE TO UPPER 40S TUESDAY MORNING.

A DEEP UPPER LOW OVER THE SOUTHERN ROCKIES WILL SLOWLY SHIFT EASTWARD
ON MONDAY. THE UPPER LOW WILL BE HELD BACK BY THE PRESENCE OF AN
UPPER TROF OVER THE ATLANTIC SEABOARD. THE EASTERN TROF WILL FINALLY
MOVE INTO THE ATLANTIC BY TUESDAY AND THE PLAINS SYSTEM WILL PULL
SOME GULF MOISTURE NORTHWARD INTO THE LOWER MISSISSIPPI RIVER
VALLEY. SHOWERS WILL SPREAD INTO ALABAMA ON TUESDAY FROM THE
SOUTHWEST AND LIKELY OVERSPREAD ALL OF CENTRAL ALABAMA TUESDAY
NIGHT. AS THE UPPER TROF APPROACHES ALABAMA THE SURFACE FLOW
STAYS MAINLY OUT OF THE EAST...AND INSTABILITY SHOULD BE RATHER
LIMITED. THE GFS AND ECMWF MODELS DIVERGE IN THEIR SOLUTIONS WITH
THIS SYSTEM BEYOND TUESDAY. THE ECMWF MODEL IS MORE PROGRESSIVE
WITH THE UPPER TROF AND MOVES THE SYSTEM EAST OF ALABAMA WEDNESDAY
NIGHT... WHILE THE GFS ELONGATES THE TROF AND HANGS IT UP OVER THE
GULF COAST STATES. THE CANADIAN AND DGEX MODELS SHOW A MORE
PROGRESSIVE SOLUTION AND FAVORED THIS SCENARIO.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

BEST CHANCES FOR TSRA REDEVELOPMENT FOR THIS AFTERNOON REMAINS
ACROSS THE FAR SOUTH DURING THE PRIME HEAT OF THE DAY. ONLY
MENTION IN TAFS WILL BE AT MGM/TOI. WILL LEAVE OUT OF ALL OTHER
TERMINALS AS THE CHANCES WILL BE LOW. ONE THING NOT HELPING
REDEVELOPMENT IS LINGERING CLOUD COVER. HIGH CLOUDS ARE PRESENT IN
COMBINATION WITH SOME MVFR STRATOCU AT A FEW SPOTS WHICH FOR THE
MOST PART SHOULD GO TO VFR CIGS EXCEPT FOR MAYBE TOI...WHICH IS
LOWER AND MAY STRUGGLE GETTING THERE. LOW STRATUS AND FOG POSSIBLE
ONCE AGAIN TONIGHT...BEST CHANCES SOUTH TAFS...MGM/TOI DUE TO
LINGERING MOISTURE AND BETTER RAIN CHANCES LATE TODAY.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  79  51  71  47 /  20  10   0   0  10
ANNISTON    64  81  54  72  50 /  20  10   0   0  10
BIRMINGHAM  65  81  55  73  51 /  20  10   0   0  10
TUSCALOOSA  65  84  56  75  53 /  10  10   0  10  10
CALERA      65  82  56  74  53 /  20  10   0  10  10
AUBURN      65  82  57  75  53 /  30  10   0  10  10
MONTGOMERY  67  87  60  78  56 /  30  10   0  10  10
TROY        67  87  61  79  56 /  30  10   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 1:22 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT SAT APR 25 2015

ALZ011>015-017>050-262230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
222 PM CDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL
ALABAMA THROUGH 6 PM. THE THREAT AREA IS GENERALLY ALONG AND
SOUTH OF A GEIGER...TO JEMISON...TO LAFAYETTE LINE. HOWEVER...THE
BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF A SWEET
WATER...TO HAYNEVILLE...TO UNION SPRINGS LINE. THE THREATS INCLUDE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 25, 2:09 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT SAT APR 25 2015

ALZ049-252100-
PIKE AL-
309 PM CDT SAT APR 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 400 PM
CDT...

AT 309 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TROY...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...BANKS...TROY MUNICIPAL AIRPORT...TROY
UNIVERSITY...ANTIOCH...BRUNDIDGE MUNICIPAL AIRPORT...MOSSY GROVE...
JOSIE...SANDFIELD AND MONTICELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3186 8608 3192 8579 3188 8579 3188 8566
      3186 8568 3184 8567 3180 8567 3179 8566
      3177 8567 3174 8570 3171 8571 3169 8572
      3169 8589 3168 8606
TIME...MOT...LOC 2009Z 263DEG 31KT 3179 8599

GRANTHAM
Local storm report, Apr 25, 2:28 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             TROY                    31.81N 85.97W
04/25/2015  E0.88 INCH       PIKE               AL   PUBLIC

            REPORTED VIA SOCIAL MEDIA

&&

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bullock

When
April 25, 3:03 PM CST to 3:05 PM CST
Where
Bullock County, Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.080, -85.520

Several trees uprooted in the town of Midway.

Thunderstorm Wind, Russell

When
April 25, 3:32 PM CST to 3:34 PM CST
Where
Russell County, 1.98 mi NE of Colbert
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.300, -85.205

Several dozen trees uprooted in the town of Seale with some minor damage to a few outbuildings as well.

Thunderstorm Wind, Coosa

When
April 25, 4:18 PM CST to 4:19 PM CST
Where
Coosa County, 4.11 mi W of Stewartsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.090, -86.320

A barn was destroyed on County Road 35.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574260, 574261, 574262.